Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 248, NWS Goodland, KS

July 20, 2005Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2005, 2:32 PM MDT for Sherman County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2005, 2:32 PM MDT (20:32 UTC)
Expired
Jul 20, 2005, 3:18 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:25 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 20, 2:25 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT WED JUL 20 2005

.DISCUSSION...WILL NOT BE EXTENDING HEAT ADVISORY TONIGHT FOR NORTON
AND GRAHAM COUNTIES PAST 7 PM CDT. AFTER HAVING LOOKED A LITTLE
MORE AT EXPECTED LOW TEMPERATURES AND HUMIDITY VALUES WILL NOT BE
QUITE ABOVE HEAT INDEX CRITERIA. IT WILL STILL BE A VERY WARM
NIGHT HOWEVER.

A STAGNANT WEATHER PATTERN PERSISTS ACROSS THE
CENTRAL HIGH PLAINS THIS AFTERNOON AS STRONG 500 MB UPPER RIDGE
REMAINS PARKED ACROSS THE REGION RESULTING IN MORE HOT
TEMPERATURES. LATEST 18Z SURFACE MAP ANALYSIS SHOWED A WEAK
SURFACE TROUGH FROM A WEAK LOW PRESSURE OVER NEBRASKA SOUTHWEST
ACROSS EXTREME NORTHWEST KANSAS. SURFACE HIGH PRESSURE RIDGE WAS
LOCATED OVER THE FOUR CORNERS REGION OF THE COUNTRY. LATEST IR AND
WATER VAPOR SATELLITE IMAGERY SHOWED ACYCLONIC CIRCULATION OVER
THE REGION AROUND UPPER RIDGE WITH GOOD FLOW OF DRY AIR ACROSS
KANSAS SOUTHWEST INTO EASTERN NM. ISOLATED CONVECTION DEVELOPING
OVER HIGHER TERRAIN TO OUR WEST AS WELL AS OVER PARTS OF EASTERN
COLORADO AND BORDERING WESTERN KANSAS ZONES EARLY THIS AFTERNOON.

MODELS INITIALIZED WELL TODAY WITH RESPECT TO TEMPERATURES AS WELL
AS WITH POSITION AND STRENGTH OF SURFACE AND UPPER LEVEL FEATURES.
WENT WITH THE NAM40 AND UKMET AS MODELS OF CHOICE FOR THE SHORT
TERM SINCE NAM40 TEMPERATURES LOOK TO BE DOING BEST WHILE UKMET
MODEL PORTRAYING BEST WITH SURFACE AND UPPER LEVEL FEATURES.

FOR TONIGHT COULD STILL SEE A FEW MORE ISOLATED STORMS
INTO THE EVENING BEFORE THEY DISSIPATE. WILL CARRY 20 POPS FOR
EASTERN COLORADO AND THE BORDER KANSAS AND SOUTHWEST NEBRASKA
COUNTIES INTO THE EVENING.  OTHER CONCERN TONIGHT REMAINS VERY
WARM TEMPERATURES. FEEL THAT HEAT ADVISORY CRITERIA WILL STILL BE
MET OVER FAR EASTERN ZONES TONIGHT WITH OVERNIGHT LOW TEMPERATURES
NOT EXPECTED TO FALL BELOW 75 IN NORTON AND GRAHAM COUNTIES. THUS
WILL PLAN TO CARRY THIS ADVISORY OVERNIGHT FOR THOSE TWO ZONES.

FOR THE REST OF THE SHORT TERM FORECAST PERIOD THURSDAY THROUGH
SATURDAY SEE PRACTICALLY NO REAL CHANGES IN FORECAST PATTERN AND
DO NOT PLAN TO MAKE SIGNIFICANT CHANGES AT THIS TIME. NO UPPER
LEVEL SHORTWAVES EXPECTED TO MOVE THROUGH THE FORECAST AREA
THROUGH SATURDAY. ALSO 700 MB TEMPERATURES REMAIN VERY WARM (AT
LEAST 15 TO 20 DEG C) PROVIDING A VERY STRONG CAP FOR ANY
CONVECTION TO OVERCOME. WILL GO CLOSER TO NAM40 GUIDANCE FOR HIGH
TEMPERATURES MAINLY IN THE 100 TO 105 RANGE WITH OVERNIGHT LOW
TEMPERATURES IN THE MID 60S WEST TO MID 70S EAST.

AS FOR THE EXTENDED FORECAST PERIOD GFSLR MODEL MAINTAINS THE
CONTINUANCE OF HOT WEATHER INTO THE MIDDLE OF NEXT WEEK. THE
LATEST GFSLR MODEL DOES HINT AT MOVING A COLD FRONT THROUGH THE
FORECAST AREA PERHAPS LATE TUESDAY INTO WEDNESDAY. THIS WILL NEED
TO BE WATCHED BY FUTURE MODEL RUNS TO BETTER ADJUST TIMING. FOR
NOW THAT FAR OUT WILL NO MAKE ANY DRASTIC CHANGES FOR
TEMPERATURES. HAVE GONE WITH LITTLE COOLER TEMPERATURES NORTHWEST
WITH HOTTER TEMPERATURES SOUTHEAST TUESDAY AND WEDNESDAY. ALSO
HAVE ADDED DAY 7 (WEDNESDAY)) AND KEPT IT DRY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...HEAT ADVISORY FROM 6 AM WEDNESDAY UNTIL 6 PM WEDNESDAY FOR
      KSZ003...KSZ004...KSZ015...KSZ016.
.NE...HEAT ADVISORY FROM 6 AM WEDNESDAY UNTIL 6 PM WEDNESDAY FOR
      NEZ081.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Jul 20, 10:17 AM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1017 AM MDT WED JUL 20 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1017 AM MDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON TEMPERATURES WILL AVERAGE A FEW DEGREES EITHER SIDE OF 110
DEGREES WITH HEAT INDICES GREATER THAN 105 DEGREES ACROSS MUCH OF
WESTERN KANSAS AND SOUTHWEST NEBRASKA. THE COMBINATION OF THIS
MORNINGS LOW TEMPERATURES ABOVE 75 DEGREES AND TODAYS HIGHS GREATER
THAN 105 DEGREES PROMPTS THE ISSUANCE OF A HEAT ADVISORY FOR RED
WILLOW COUNTY NEBRASKA...DECATUR...SHERIDAN...GRAHAM...AND NORTON
COUNTIES OF KANSAS. THIS ADVISORY MAY NEED TO BE EXTENDED FOR GRAHAM
AND NORTON COUNTIES TONIGHT AS LOWS WILL BE NEAR 75 DEGREES.

OTHERWISE...A SURFACE TROUGH WILL SLOWLY SINK SOUTH INTO THE CENTRAL
TRI-STATE AREA. MOISTURE AND INSTABILITY WILL BE FAVORABLE FOR
ISOLATED THUNDERSTORMS BUT VERY WARM TEMPERATURES IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE SHOULD PREVENT THUNDERSTORMS FROM
DEVELOPING. SHOULD ONE DEVELOP...ITS LIFESPAN WILL BE LIMITED WITH
LITTLE RAIN BUT PERHAPS A LIGHTNING STRIKE OR TWO. SOME GUSTY WINDS
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT ADVISORIES MAY BE NEEDED FOR MAINLY THE EASTERN THIRD OF THE
TRI-STATE AREA THURSDAY AS AFTERNOON TEMPERATURES WILL ONCE AGAIN
EXCEED 105 DEGREES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND
EVENING AND AGAIN ON TUESDAY. THE MAIN THREAT WILL BE DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DDT

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.